Chief Resident Cooper University Health Care Mount Laurel, NJ
Krysta Contino, MD1, Tara Lautenslager, MD2, Miriam Enriquez, MD3; 1Cooper University Health Care, Mount Laurel, NJ; 2Cooper University Hospital, Mount Laurel, NJ; 3Cooper University Hospital, Camden, NJ
Introduction: Dasatinib is a tyrosine kinase inhibitor most often used in the treatment of chronic myelogenous leukemia (CML). While gastrointestinal bleeding is a well-documented side effect, the presentation of colitis is an uncommon occurrence. We present a case of dasatinib-induced colitis in which the clinical, endoscopic, and histologic findings overlapped with inflammatory bowel disease.
Methods: A 69-year-old male was diagnosed with CML and began initial therapy with dasatinib. After approximately a year, he developed progressive abdominal pain, diarrhea, and persistent anemia. Colonoscopy was notable for possible erythematous angioectasias in the ascending colon, and nodular erythematous mucosa with punctate white plaques in the descending and sigmoid colon (Figure 1). EGD revealed non-erosive gastritis and two small duodenal AVMs. Clostridium difficile toxin was negative. Serologies for inflammatory bowel disease, including ASCA, ANCA, myeloperoxidase and proteinase 3 were negative. Biopsies revealed surface erosion, acute cryptitis, and changes indicative of chronic injury (Figure 2). An immunostain for CMV was negative. The histologic features were reminiscent of an inflammatory bowel disease, although infection, diverticular-disease associated colitis, and drug reaction were included in the differential diagnosis. A trial withdrawal of dasatinib therapy resulted in complete resolution of the patient’s symptomology, and he was diagnosed with dasatinib-induced colitis and switched to imatinib therapy. Discussion: Diagnosis of dasatinib-induced colitis requires a high index of suspicion along with integration of clinical and histologic findings. The histologic pattern of active colitis, with acute cryptitis and crypt abscesses, is described in few reported cases (1). We note, however, additional chronic features of Paneth cell metaplasia and regenerative changes, which raise the possibility of inflammatory bowel disease. The mechanism of colitis is unknown, but some theories include immune reaction, thrombocytopenia and platelet dysfunction, and decreased immune tolerance to the intestinal mictobiota (2,3). The mainstay of treatment remains discontinuation of the medication. Familiarity with dasatanib-induced colitis and its potential to mimic other types of colitides is therefore essential in recognizing this unusual drug side effect.
Figure 1. Nodular erythematous mucosa of the descending colon with plaques.
Figure 2. Histologic changes overlapping with those of inflammatory bowel disease: acute cryptits (arrow) and Paneth cell metaplasia (circles). H and E stain, 200x.
Disclosures: Krysta Contino indicated no relevant financial relationships. Tara Lautenslager indicated no relevant financial relationships. Miriam Enriquez indicated no relevant financial relationships.